Question from Leila Ahmed

Question

Hi Doc. I suffer from polycystic ovaries as well as low BP and bad bowel movements. My gynae recommended I use the pill, it has made me terribly fat especially my thighs and hips. I went from a size 28 to 37. This has been terribly depressing. What can I do?

what are my alternatives

Submitted by Leila Ahmed on 30 June 2014

Answer

Hi there and thank you for your question! Polycystic Ovarian Syndrome is quite often suffered by women in their young hormonal phases of life. The monthly cycles are disrupted due to follicles in the ovaries which do not completely rupture and disappear after each cycle. This leaves a continuous hormonal stimulation from these follicles causing elevated estrogen levels which in turn affect the other hormones as well as the metabolism and is associated with elevated testosterone levels and insulin resistance. The pill that your doctor placed you on was the combined oral contraceptive pill which aims to modulate the hormone imbalances. Unfortunately it doesn’t tackle the insulin resistance problem and as a result, the body stores more energy in the form of fat deposits and there is a resultant weight gain. It is important to follow a low glycemic diet and one may even include the medication known as Metformin to reduce insulin resistance further. Diuretics such as spironolactone, when used carefully, can be very beneficial too. Your bowel movements may even be due to an imbalance in your intestinal flora. Ask your doctor about perhaps including these therapies, weight loss advice, quality probiotics and maybe even trying a different combined contraceptive pill next. Wishing you a full recovery.

Want to ask a question? Sign in here sign up now

More Questions

Question from MarishaAV

Question

Hi Dr Maricia Duvenage. I am a 25 year old with endometriosis. I am on Visanne have been getting fatter or bloated but still weigh the same since last year. I do not have time to exercise. The only free time I have is after work and cleaning house which is when I have pelvic pain from overexerting my body. I already eat a lot of fibre but my stomach is still bloating. Im starting to look like a pregnant woman. Do you have any suggestion on light quick exercises or diet changes?

View the answer

| Submitted by Marishaav on 26 February 2019

From Galennelwe Rosebud Tsikwe-Tsoai

Question

Good day, Dr I have a problem with hyperpigmentation. Can you recommend something to use on my face? Secondly, I have burns from a fire on my hands and legs, so I would also like to ask you what can I do to remove the scars. Lastly, my hair is thinning and I am having a hairline. Please help me correct my hair too.

View the answer

| Submitted by Galennelwe Rosebud Tsikwe-tsoai on 27 March 2018

From Tamzyn Hercules

Question

Hi, I have digestive and heartburn problems any advice, please?

View the answer

| Submitted by Tamzyn Hercules on 26 March 2018

Question from Alice

Question

Since I turned 30 my nails have become a lot weaker and more keep splitting. Are there any supplements you can recommend or any other fix? I heard that using nail polish a lot can help, is this true?

View the answer

| Submitted by Alice on 7 February 2018

Question from Amy

Question

I am a vegetarian and am considering going vegan, however I am worried that I might be missing some vitamins and minerals from my new diet. Can you recommend some supplements I could take to keep my body healthy?

View the answer

| Submitted by Amy on 22 January 2018

BeautySouthAfrica - your pre-shop stop for all things beauty

Beautysouthafrica.com is South Africa’s most comprehensive online beauty magazine and your pre-shop stop for product information and reviews. From the latest international make-up trends to the hottest new products on the market, we offer insights into the glamorous world of beauty. Join like-minded beauty fanatics in our loyalty program and earn points, trial beauty products and share your experiences.

Become a beauty addict!

Get great deals and climb the ladder to a Gold Star!

×

Sign In

×